Trying to Taper off Opiates Like Hydrocodone
fwd2gether Asks ...
My fiance is detoxing this week after his tappering plan. He is coming off of hydros for back pain. This is his first day sober (with God's help he will achieve the whole day) and he and I are excited but very aware some things will be going on this week that can make him act very unlike himself. What all can he expect? What all can I do/should I say or not say to best support him without putting myself/our relationship in accidental harm's way? He is nervous but ready to do this. It was entirely his decision to come and be honest with me about the physical addiction I didn't know he had and to get clean.
Dr. David Sack Says ...
Even with a gradual tapering most people will experience withdrawal symptoms in the few days after they stop an opiate drug and this can continue for s long as two weeks. Bone pain, anxiety, insomnia, restlessness, and abdominal discomfort are common. The most medically dangerous withdrawal occurs with sedative hypnotic medications such as Xanax (alprazolam) or Ativan (lorazepam) which people often abuse along with opiates. Seizures and delirium can occur and medical supervision is preferable to going it alone. Even after someone has been successfully detoxed from opiates it is very common for them to experience intense cravings and to want to go out and use.
Your fiance’s chances for success will improve immeasurably if he finds a knowledgeable physician to supervise his detox.
He should also consider seeking professional help since detox is just the first step to overcoming addiction. He should also consider getting support by attending 12 Step meetings where he will meet others who have overcome their addictions